Go Back   AAPC Medical Coding & Billing Forums > Medical Coding > Diagnosis Coding
Forum Rules FAQ Members List Calendar Search Today's Posts Mark Forums Read

Reply
 
Thread Tools
  #1  
Old 02-18-2009, 12:36 PM
JGALAPIA JGALAPIA is offline
New
 
Join Date: Apr 2007
Posts: 5
JGALAPIA is on a distinguished road
Default Coumadin Toxicity & Digoxin Toxicity

I have seen these dx coded as Coumadin Toxicity V58.61 & 964.2 and Digoxin Toxicity V58.69 & 972.1. I also seen these dx just coded as V58.61 and/or V58.69.
Which is the correct dx to use?
Thanks

Last edited by JGALAPIA; 02-18-2009 at 12:57 PM.
Reply With Quote
  #2  
Old 02-18-2009, 01:40 PM
magnolia1 magnolia1 is offline
Expert
 
Join Date: Apr 2007
Location: Albany, New York
Posts: 456
magnolia1 is on a distinguished road
Default

What about adding "E-codes" in addition to the 964.2 & 972.1?
__________________
Karen Maloney, CPC
Data Quality Specialist
Reply With Quote
  #3  
Old 02-19-2009, 05:40 PM
dawndi67 dawndi67 is offline
Networker
 
Join Date: Apr 2007
Posts: 29
dawndi67 is on a distinguished road
Default

I was taught that when a pt has a toxicity to a drug you code the symptom with the therapeutic e-code from the table of drugs and chemicals. You dont use the 900# that is only for poisonings. Toxicity is not a poisoning it is an adverse reaction to a prescribed medication taken by the pt correctly. Please feel free to correct me if I am wrong.
Reply With Quote
  #4  
Old 02-20-2009, 01:56 PM
adbegin adbegin is offline
New
 
Join Date: Apr 2007
Posts: 3
adbegin is on a distinguished road
Default

Quote:
Originally Posted by dawndi67 View Post
I was taught that when a pt has a toxicity to a drug you code the symptom with the therapeutic e-code from the table of drugs and chemicals. You dont use the 900# that is only for poisonings. Toxicity is not a poisoning it is an adverse reaction to a prescribed medication taken by the pt correctly. Please feel free to correct me if I am wrong.
I have always coded the same way. For example, a patient with generalized weakness due to coumadin toxicity would code to 780.79 and E934.2.
Reply With Quote
  #5  
Old 02-23-2009, 01:04 PM
kandigrl79 kandigrl79 is offline
Guru
 
Join Date: Apr 2007
Location: VIRGINIA
Posts: 115
kandigrl79 is on a distinguished road
Default

I've never heard that before that toxicity and poisoning are not the same thing, but it could very well be correct. However, if you look at the definition of the word 'toxicity' in Taber's is says "the extent, quality, or degree of being poisonous." I usually code the 900 code and then use the appropriate E code. For example, if the patient used digoxin for therapeutic use like someone said above, I would code 972.1 and E942.1 which indicates that the use was therapeutic.
__________________
K-CPC
Reply With Quote
  #6  
Old 03-05-2009, 02:41 PM
FTessaBartels FTessaBartels is offline
True Blue
 
Join Date: Apr 2007
Location: Milwaukee WI
Posts: 4,436
FTessaBartels will become famous soon enough
Default Toxicity = poisoning

I was also taught that toxicity was, in fact, poisoning. Just because it's a result of therapeutic use doesn't mean that it's not poisoning.

The use of the appropriate E code to indicate the source of the poisoning is key here.

Hope that helps.

F Tessa Bartels, CPC, CEMC
Reply With Quote
  #7  
Old 03-05-2009, 03:55 PM
Mouf1818 Mouf1818 is offline
Networker
 
Join Date: Apr 2007
Posts: 31
Mouf1818 is on a distinguished road
Default

I put "toxicity" through our encoder, and after following all the steps it has you code the manifestation (the symptom) and the E-Code. No 9xxx code should be used.


Amber, CPC
Reply With Quote
  #8  
Old 03-09-2009, 09:03 AM
Mouf1818 Mouf1818 is offline
Networker
 
Join Date: Apr 2007
Posts: 31
Mouf1818 is on a distinguished road
Default

I did a little bit more research and talked to another coder who was an instructor and this is how you are supposed to code "toxicity" when due to a drug that was properly prescribed and used:

Inpatient-code the effect first (ex. coma, vertigo, etc...) and then the E code from therapeutic use column. ****In the event that the specified effect is unknown or not documented, 796.0 is reserved for inpatient use.

Outpatient-code the effect first 9ex. coma, vertigo, etc....) and then the E code from therapeutic use column. ****In the event that the specified effect is unknow or not documented, 995.20-995.29 should be used.

In faye brown, it has a decision tree for coding adverse effects of drugs or poisoning due to drugs or medicinal or biological substances. Pretty much if the condition is due to a drug that was taken properly, you code the effect and the therapeutic E-code. If the correct medication wasn't used exactly as prescribed-code as poisoning(use poison code), add code for condition if documented and use ecode E850.x-E869.x. If the correct medication was used exactly as prescribed but was taken with alcohol and/or a drug not prescribed by the physician-code as poisoning(use poison code), add code for condition if documented and use ecode E850.x-E869.x.

You can find this info in faye brown and basic icd-9-cm coding by ahima and i'm sure it's in more books too.

Hope this helps!

Amber, CPC
Reply With Quote
  #9  
Old 11-02-2009, 01:16 PM
00032036 00032036 is offline
Contributor
 
Join Date: Apr 2007
Posts: 19
00032036 is on a distinguished road
Cool decision tree

Does anybody know where I might find a Decision Tree for Adverse effects of Drugs/poisoning? I used to have an excellant one but don't know where I got it. Dale
Reply With Quote
  #10  
Old 11-02-2009, 04:38 PM
mitchellde's Avatar
mitchellde mitchellde is offline
True Blue
 
Join Date: Apr 2007
Location: Columbia, MO
Posts: 8,300
mitchellde will become famous soon enoughmitchellde will become famous soon enough
Default

The coding guidelines cover this very well. A poisoning is either the patient intentionally or accidentally takes the medication incorrectly, or the physician precribes the medicaton incorrectly. Adverse effect is medication that is prescribed corrctly and taken as prescribed and still has a reaction. Toxicity is a dx that is derived after results of the test reveals levels that in considered in the toxic rang, this could be due to either poisoning or adverse effect.
when coding a poisoning the 9xx.xx code is first listed with the effect secondary followed by the appropriate Ecode. For adverse effect you code the effect first followed by the E-code adverse effect in therapeutic use. These are the rules for either outpatient, inpatient, or physician coding.
You would lis the V58.6x codes secondary as they are not allowed first listed
__________________

Debra A. Mitchell, MSPH, CPC-H
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off




Disclaimer: Although AAPC staff members will monitor these forums periodically, we cannot be responsible for the information posted herein, nor guarantee its accuracy. Our members may discuss various subjects related to medical coding, but none of the information should replace the independent judgment of a physician for any given health issue. Please note that the opinions expressed here do not necessarily reflect those of AAPC.

All times are GMT -6. The time now is 09:08 PM.

AAPC - Top

Powered by vBulletin® Version 3.8.1
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Copyright ©2014, AAPC